Moms and Dads beware. When your child is sick and aches, it is common to grab the bottle of Tylenol. But, there is the potential, at least for a while, to inadvertently poison your child. The U.S. Food and Drug Administration (FDA) informed the public that an additional concentration of liquid acetaminophen marketed for “infants” (160 mg/5 mL) is now available at local stores. The older liquid acetaminophen for infants was only available in 80 mg/0.8 mL or 80 mg/mL concentrations. But, this concentration may still be available in stores. Further, the older concentration may hang around the medicine cabinets of your home or other homes for a while.
You may ask, “So what if I gave my infant a little extra, how harmful could a little Tylenol be?” As a matter of fact, it could be very harmful. Acetaminophen overdose is one of the most common causes of drug poisoning. In the USA more than 30,000 cases per year of acetaminophen overdose are reported to the American Association of Poison Control Centers. Acetaminophen poisoning is the leading cause of drug-induced liver failure in the United States.
According to the FDA please note the following guidelines:
- Parents and caregivers should carefully read the Drug Facts label on the package to identify the concentration of the liquid acetaminophen (in mg/mL), dosage, and directions for use.
- The 160 mg/5 mL liquid acetaminophen marketed for infants may be packaged with an oral syringe instead of a dropper. Parents and caregivers should only use the device provided with the product purchased to measure the drug. Do not mix and match dosing devices.
- Patients and caregivers should contact their healthcare professional if they find the measuring device confusing or are unsure how to measure a dose for a child using the device provided.
- Healthcare professionals should make sure to provide directions to patients that specify the concentration and dose of liquid acetaminophen that should be given to a child.
Also, keep in mind that other medicines may also contain acetaminophen. Be careful not to give your child over the recommended dose by using two medicines that both contain acetaminophen.
The FDA made this recommendation of lowering the infant formula concentration as the result of a joint meeting of the FDA Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee. At issue were the different concentrations of over-the-counter (OTC) liquid acetaminophen for children and infants.
The committee recommended only one concentration of pediatric liquid acetaminophen available commercially. The committee decided that different concentrations can cause dosing confusion among parents and caregivers that may lead to unintentional overdoses in pediatric patients.
The above FDA Safety communication is not the only recent publication in an attempt to make acetaminophen overdose less common. The FDA has also tried to make acetaminophen safer for adults. On January 13, 2011, the FDA announced a recommendation to lower the amount of acetaminophen per adult pill to 325 mg. Because of the risk for liver injury to adults, the FDA proposed that boxed warnings, the agency’s strongest warning for prescription drugs, be added to all acetaminophen prescription products.
If you think you or your child may have suffered liver damage from acetaminophen poisoning, call Longo Legal, PLLC to discuss what options you may have toll free at (855) 566-4648.
Source: FDA Safety Announcement: FDA Drug Safety Communication: Addition of another concentration of liquid acetaminophen marketed for infants; 12-22-2011
Read the full FDA Communication here: http://www.fda.gov/Drugs/DrugSafety/ucm284741.htm